Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 61, NWS Jackson, MS

April 13, 2018Clarke County, Mississippi

NWS Jackson, MS issued this river flood warning at Apr 13, 2018, 11:08 AM CDT for Clarke County, Mississippi. It took effect at Apr 16, 2018, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 13, 2018, 11:08 AM CDT (16:08 UTC)
In effect from
Apr 16, 2018, 1:00 AM CDT
Expired
Apr 16, 2018, 9:29 AM CDT
In force
8 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Clarke County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Chickasawhay River at Enterprise (ENSM6).

Action stage
24 ft
Minor stage
25 ft
Moderate stage
30 ft
Major stage
41 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02477000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Apr 13, 9:53 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 13, 9:53 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
953 AM CDT Fri Apr 13 2018

...SEVERE STORMS AND FLASH FLOODING ARE EXPECTED OVER THE AREA
TONIGHT THROUGH SATURDAY...

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
The main focus for this forecast update was to adjust rain chances
during the day today and update the severe weather forecast based
on the latest SPC outlook. The morning weather model guidance that
has been trickling in indicates that the slower timing may win out
with convection slower to enter the Delta this evening. Regardless
of the timing, severe weather and flash flooding are still
expected across the region tonight through Saturday with all modes
of severe weather. Overnight hi-res CAM guidance is in good
agreement that convection will consolidate into a QLCS that will
push into the Delta and Hwy 82 corridor tonight. As such, SPC
expanded the enhanced risk further east to account for damaging
winds up to 70mph. Have updated the severe graphic accordingly
with not much other change at this time. There is increasing
concern that at least a localized area or two could see higher end
flash flooding. Highly anomalous moisture, weak Corfidi vectors
and slow moving/training convection with high precipitation rates
will lead to widespread 3-5" of rainfall with locally higher
amounts. The two main areas of focus for higher end flash flooding
are the Delta roughly from Richland Parish to Bolivar/Sunflower
Counties tonight into tomorrow morning and the I-59 corridor
towards the Golden Triangle tomorrow morning through early
evening. Will wait for the rest of the 12z guidance to come in,
but its possible that one or both of these areas will need to be
upgraded to a significant threat for flash flooding in the
HWO/graphics later today. /TW/

Prior discussion below:

Today through Saturday night: Warm and breezy today ahead of a
potent storm system that will bring severe storms and flash
flooding to much of the area tonight and Saturday.

Early morning surface analysis had a 987mb low over Kansas with a
ridge axis across the Gulf coast states emanating from a >1024mb
high over the western Atlantic. Early morning water vapor imagery
and RAP analysis showed the circulation around a 543dam closed low
spinning over eastern Colorado. This closed low will track slowly
east toward the mid Mississippi River Valley through Saturday
night becoming a nearly stacked low that will send a cold front
across our CWA later tonight and Saturday. Models have had plenty
of timing and evolution differences this week with this system but
are in better agreement this morning. The pressure gradient
between the surface low to our north and the ridge to our south
will result in windy conditions this afternoon into this evening
over the delta region while breezy conditions will be observed
elsewhere. A Wind Advisory has been issued for the delta today.
These strong low level winds will continue to increase moisture
over our area and help temperatures climb above normal into the
lower 80s at most locations. Despite the warm temperatures and
eventually the anomalous moisture this afternoon, very little
chance for rain is expected in our CWA until this evening. CAM
guidance suggested a few discrete storms possible over our
northwestern most zones prior to what will likely develop into a
QLCS along and just ahead of the cold front that will move into
our northwest most zones late this evening. Considering the
increasing wind fields, moisture and instability the discrete
cells that develop will likely be supercells and have the
potential for large hail, damaging winds and tornadoes. Brief
heavy downpours will also be possible. The main severe threat and
heavy rainfall is expected to occur with the QLCS later in the
evening that will continue to push east into the central portions
of our CWA before sunrise and not clear our southeast until
Saturday evening. Damaging wind, hail, and a few tornadoes will be
possible with the storms tonight and Saturday along with very
heavy rainfall that could lead to flash flooding. A strong tornado
cannot be ruled out. A Flash Flood Watch has been issued for the
whole CWA. The rain will taper off from the west Saturday night
and cooler and much drier air moves into the area. /22/

Sunday through Thursday: In the wake of the potent storm system
we will have a cooler and drier airmass over the region with
unseasonable temperatures. The potent trough axis will pass over
the region during the day Sunday with highs in the 50s and 60s.
Some of the guidance was a little slower then the GFS with some
exiting showers in the east early Sunday. Opted to go with the
faster GFS. There may be some patchy frost for Sunday night over
our northeast counties with lows in the middle to upper 30s. We
will start to get into a gradual warming trend toward the middle
of the week as highs get back to the middle to upper 70s with lows
in the 50s. A northern stream shortwave will send a weak front
into the region on Wednesday into Wednesday night. Forcing with
this shortwave will be well north of the region. There will be
just enough instability for some isolated thunderstorms during the
day. With the lost of daytime heating we will get some isolated
post frontal showers on Wednesday night. A 1020 mb plus surface
high will develop across the Mississippi River Valley region on
Thursday in the wake of the front as an upper ridge develops from
the west late Thursday./17/

&&

.AVIATION...
12Z TAF discussion:
A brief period of MVFR cigs is expected until 14Z followed by VFR
conds through this aftn. Southerly winds will increase to 15-25kts
with higher gusts, especially over the northwest. A line of +TSRA
wl move into vcty of GLH by 03Z Sat and spread east through Sat.
Flight conds wl lower as the +TSRA activity spreads across the
area. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       85  67  71  43 /   2  61  91  64
Meridian      83  68  74  46 /   1  30  96  89
Vicksburg     84  66  70  42 /  17  82  79  22
Hattiesburg   82  70  76  48 /   2  30  96  87
Natchez       84  66  71  41 /  18  69  86  23
Greenville    82  64  68  42 /  23  91  60  19
Greenwood     84  65  69  42 /   6  83  70  31

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from 7 PM CDT this evening through Saturday
     evening for MSZ018-019-025>066-072>074.

     Wind Advisory until 10 PM CDT this evening for MSZ018-019-025-
     026-034-035-040-041.

LA...Flash Flood Watch from 7 PM CDT this evening through Saturday
     evening for LAZ007>009-015-016-023>026.

     Wind Advisory until 10 PM CDT this evening for LAZ007>009-015.

AR...Flash Flood Watch from 7 PM CDT this evening through Saturday
     evening for ARZ074-075.

     Wind Advisory until 10 PM CDT this evening for ARZ074-075.

&&

TW/17/22
Hazardous weather outlook, Apr 13, 9:24 AM CDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
924 AM CDT Fri Apr 13 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-041-141430-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Washington-Humphreys-Sharkey-
924 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Sustained winds of 20 to 30 mph with occasional gusts 35 to 40
mph are expected this afternoon and evening.

(https://www.weather.gov/images/jan/graphicast/image3.png)

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

Severe storms capable of damaging winds up to 70 mph, golfball
sized hail and tornadoes are expected tonight into early Saturday
along and ahead of a cold front that will be moving across the
region. A strong tornado or two cannot be ruled out.

https://www.weather.gov/images/jan/graphicast/image1.png)

FLOODING
THREAT...Elevated
TIMING...Tonight

Widespread rain of three to five inches with locally higher
amounts is expected to lead to flash flooding tonight into
Saturday.

https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms capable of damaging winds up to 70 mph, golfball
sized hail and tornadoes are expected to continue through
Saturday along and ahead of a cold front that will be moving
across the region. A strong tornado or two cannot be ruled out.

https://www.weather.gov/images/jan/graphicast/image1.png)

Widespread rain of three to five inches with locally higher
amounts is expected to lead to flash flooding through Saturday.

https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

LAZ016-023-025-MSZ026-027-030>033-036-038>040-042-044>047-049>052-
054>058-062>066-072>074-141430-
Madison LA-Franklin LA-Tensas-Grenada-Carroll-Clay-Lowndes-
Choctaw-Oktibbeha-Holmes-Winston-Noxubee-Issaquena-Yazoo-Leake-
Neshoba-Kemper-Warren-Rankin-Scott-Newton-Lauderdale-Copiah-
Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
924 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limimted
TIMING...Today

Occasional wind gusts up to 30 mph are expected this afternoon
and evening.

(https://www.weather.gov/images/jan/graphicast/image3.png)

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

Severe storms capable of damaging winds up to 70 mph, golfball
sized hail and tornadoes are expected tonight into early Saturday
along and ahead of a cold front that will be moving across the
region. A strong tornado or two cannot be ruled out.

https://www.weather.gov/images/jan/graphicast/image1.png)

FLOODING
THREAT...Elevated
TIMING...Tonight

Widespread rain of three to five inches with locally higher
amounts is expected to lead to flash flooding tonight into
Saturday.

https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms capable of damaging winds up to 70 mph, golfball
sized hail and tornadoes are expected to continue through
Saturday along and ahead of a cold front that will be moving
across the region. A strong tornado or two cannot be ruled out.

https://www.weather.gov/images/jan/graphicast/image1.png)

Widespread rain of three to five inches with locally higher
amounts is expected to lead to flash flooding through Saturday.

https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

LAZ024-026-MSZ028-029-037-043-048-053-059>061-141430-
Catahoula-Concordia-Montgomery-Webster-Attala-Madison MS-Hinds-
Claiborne-Jefferson-Adams-Franklin MS-
924 AM CDT Fri Apr 13 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
southwest Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limimted
TIMING...Today

Occasional wind gusts up to 30 mph are expected this afternoon
and evening.

(https://www.weather.gov/images/jan/graphicast/image3.png)

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe storms capable of damaging winds, hail and tornadoes are
expected tonight into early Saturday along and ahead of a cold
front that will be moving across the region.

https://www.weather.gov/images/jan/graphicast/image1.png)

FLOODING
THREAT...Elevated
TIMING...Tonight

Widespread rain of three to five inches with locally higher
amounts is expected to lead to flash flooding tonight into
Saturday.

https://www.weather.gov/images/jan/graphicast/image2.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe storms capable of damaging winds, hail and tornadoes are
expected to continue through Saturday along and ahead of a cold
front that will be moving across the region.

https://www.weather.gov/images/jan/graphicast/image1.png)

Widespread rain of three to five inches with locally higher
amounts is expected to lead to flash flooding through Saturday.

https://www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Saturday.

1

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:43 AM CDTWind AdvisoryJANBolivar, Grenada, Humphreys, Issaquena, Leflore, Sharkey and 2 more18 hr
Apr 13, 10:52 AM CDTRiver Flood WarningJANClay47 hr
Apr 13, 10:52 AM CDTRiver Flood WarningJANNoxubee23 hr
Apr 13, 11:08 AM CDTRiver Flood WarningJANJones71 hr
Apr 13, 11:36 AM CDTRiver Flood WarningJANNeshoba5 days
Apr 13, 11:36 AM CDTRiver Flood WarningJANLeake24 hr
Apr 13, 11:36 AM CDTRiver Flood WarningJANLeake69 hr
Apr 13, 11:36 AM CDTRiver Flood WarningJANLeake24 hr
Apr 13, 11:36 AM CDTRiver Flood WarningJANLeake24 hr
Apr 13, 11:36 AM CDTRiver Flood WarningJANAttala4 days
Apr 13, 11:36 AM CDTRiver Flood WarningJANLeake24 hr
Apr 13, 11:36 AM CDTRiver Flood WarningJANMadison, Rankin24 hr
Apr 13, 11:36 AM CDTRiver Flood WarningJANHinds, Rankin24 hr
Apr 13, 11:41 AM CDTRiver Flood WarningJANCarroll, Leflore57 hr
Apr 13, 11:41 AM CDTRiver Flood WarningJANSunflower4 days
Apr 13, 11:41 AM CDTRiver Flood WarningJANSharkey4 days
Apr 13, 11:56 AM CDTRiver Flood WarningJANCopiah, Simpson24 hr
Apr 13, 11:56 AM CDTRiver Flood WarningJANLawrence4 days
Apr 13, 11:56 AM CDTRiver Flood WarningJANMarion24 hr

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.